Advertisement

  1. ITV Report

What is DNP and why is it so dangerous?

Eloise Parry Credit: ITV News

The death of a student who died after taking diet pills has put the dangers of taking unprescribed substances in the spotlight.

Today a coroner ruled Eloise Parry, from Shrewsbury, died after accidentally taking an overdose of diet pill drugs, containing the highly toxic drug Dinitrophenol, known as DNP.

What is DNP?

DNP is a combination of compounds that was widely used during the early 20th century in a range of industrial processes.

In 1933, an American researcher discovered that when taken by humans, DNP dramatically speeds up the metabolism leading to rapid weight loss.

Eloise Parry died in April after taking dinitrophenol tablets, also known as DNP Credit: NHS Choices

It was subsequently marketed as a weight loss drug. It was quickly withdrawn from the market, however, after it was found to be highly toxic, causing significant side effects and in some cases, deaths.

In 1938 the American Food and Drug Agency issued a statement saying DNP was “extremely dangerous and not fit for human consumption”.

DNP has becoming increasing popular during the last decade among bodybuilders for its "quick-fix" ability to lead to rapid weight loss.

Why is DNP so dangerous?

One of the risks of DNP is that it accelerates the metabolism to a dangerously fast level.

Speeding up the metabolism may help burn off fat, but it can also trigger a number of potentially dangerous side effects, such as:

  • fever
  • dehydration
  • nausea
  • vomiting
  • restlessness
  • flushed skin
  • excessive sweating
  • dizziness
  • headaches
  • rapid breathing
  • rapid or irregular heartbeat

Is DNP legal?

The Food Standards Agency (FSA) is actively working with the police and local authorities to stamp out the illegal sale of DNP to consumers, focusing on stopping internet sales. The FSA is supporting local authorities to help with this work.

However, many websites that offer DNP for sale are based in foreign countries meaning that cutting supply of the drug is difficult.

It takes only a few seconds to find sites selling DNP on the internet. Some of these sites offer such illegal products alongside perfectly legitimate weight loss drugs, which adds to the potential for confusion.

Warning signs of DNP poisoning

  • hot dry skin
  • excessive thirst
  • excessive sweating
  • abnormally fast heartbeat
  • rapid breathing

Read more about DNP on the NHS website

More on this story